Popular Osteoporosis Drugs Triple Risk of Bone Necrosis
A University of British Columbia and Vancouver Coastal Health Research Institute study has found that a popular class of osteoporosis drugs nearly triples the risk of developing bone necrosis, a condition that can lead to disfigurement and incapacitating pain.
Bisphosphonates are a class of drugs -- including brands Actonel, Didrocal and Fosamax -- used by millions of women worldwide to help prevent bone fractures due to osteoporosis. A link between bisphosphonates and bone necrosis has been identified. Bone necrosis leads to permanent loss of blood supply to the bones. Without adequate blood supply, the bone tissue dies and the bone collapses. The disease primarily affects shoulders, knees and hips at the joints, causing severe pain and immobility.
Published online by the Journal of Rheumatology, the findings of a large study of bisphosphonates and bone necrosis follow a recent FDA alert about bisphosphonates that highlighted the possibility of severe and sometimes incapacitating bone, joint and/or muscle pain in patients taking the drugs. (Click to view the FDA alert.)
“The message for women taking these medications is to pay attention to your pain,” said principal investigator Dr. Mahyar Etminan. “Given the widespread use of these drugs, it is important that women and their doctors know the risks that come with taking them.”
The epidemiologic study was based on the health records of 88,000 Quebec residents from 1996 to 2003. The team undertook the research after academic papers began linking necrosis of the jaw with the use of bisphosphonates.
“This is particularly important work,” said Dr. John Esdaile, of the Arthritis Research Centre of Canada. “Although the osteonecrosis side-effect is rare, the use of the bisphosphonates is very common,” Esdaile adds. “People taking bisphosphonates are now hearing about the potential side-effects, and this study result will permit physicians to better inform them what the order of magnitude of the risk may be.”
This article was adapted from a press release issued by University of British Columbia.